Michigan, 2011

Blizzard and Winter Storm in Michigan, February 1 to 2, 2011

February 1 to 2, 2011 · NWS GRR · 23 events in 23 counties and zones

A major winter storm brought 10 to 15 inches of snow and blizzard conditions to much of southwest lower Michigan the during the late evening of Tuesday, February 1st into the morning hours of Wednesday, February 2nd. Wind gusts in excess of 40 mph combined with heavy snow to produce whiteout conditions and snowdrifts of 3 to 5 feet.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major winter storm brought 10 to 15 inches of snow and blizzard conditions to much of southwest lower Michigan the during the late evening of Tuesday, February 1st into the morning hours of Wednesday, February 2nd. Wind gusts in excess of 40 mph combined with heavy snow to produce whiteout conditions and snowdrifts of 3 to 5 feet. Thunder accompanied the snow in some areas with snowfall rates exceeding two inches per hour. Many businesses, schools, and some government offices were closed on Wednesday. Most main roads were plowed by midday Wednesday but some side streets were not cleared until Thursday. The storm is considered a 1 in 10 year event for south west Michigan. The storm also brought blizzard conditions to parts of Kansas, Missouri, Iowa, Illinois, Wisconsin, New York, Vermont, New Hampshire, and Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 1, 3:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 1, 3:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EST TUE FEB 01 2011

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(335 PM EST TUE FEB 1 2011)
A DANGEROUS WINTER STORM WILL BE IMPACTING SOUTHWEST LOWER MICHIGAN
TONIGHT AND WEDNESDAY.  ACCUMULATIONS OF OVER A FOOT OF SNOW IS
EXPECTED FOR MUCH OF SOUTHERN LOWER MICHIGAN...WITH 6 TO 12 INCHES
EXPECTED FOR CENTRAL LOWER MICHIGAN.  NORTH TO NORTHEAST WINDS WILL
OCCASIONALLY GUST TO 40 MPH ACROSS SOUTHERN LOWER MICHIGAN AND THE
LAKESHORE CREATING BLIZZARD CONDITIONS THAT MAY MAKE SOME ROADS
IMPASSABLE.  THE WEATHER WILL IMPROVE GREATLY BY WEDNESDAY NIGHT AS
ONLY SOME LIGHT LAKE EFFECT SNOW SHOWERS PERSIST.  TEMPERATURES WILL
REMAIN VERY COLD OVER THE NEXT FEW DAYS WITH HIGHS ONLY AROUND 20.

&&

.SHORT TERM...(335 PM EST TUE FEB 1 2011)
(TONIGHT THROUGH WEDNESDAY)
WILL ADD THE REST OF THE LAKESHORE COUNTIES INTO THE BLIZZARD
WARNING.  THE CONCERN THERE IS THAT ONCE THE WINDS TURN TO THE
NORTH...AFTER ABOUT 10Z WED...THE FETCH OFF THE LAKE WILL RESULT IN
GUSTS TO 35-40 MPH CREATING BLIZZARD CONDITIONS OVER THE WESTERN
HALF OF THESE COUNTIES.  ALONG WITH THIS WIND ANOTHER 2-5 INCHES OF
SNOW WILL FALL FROM 10-18Z IN THIS AREA.  DESPITE THE FACT THAT THE
WORST CONDITIONS ARE NOT EXPECTED UNTIL AFTER 10Z...WE WILL KEEP THE
START OF THE WARNING AS IT IS NOW...8 PM TONIGHT.

A FEW ADDITIONAL ADJUSTMENTS TO THE FORECAST WILL BE DRY SLOT
RELATED.  THIS WILL LOWER ACCUMS SLIGHTLY IN THE SE CWA AND MAY
BRING A PERIOD OF SLEET TO THIS AREA.  BLIZZARD WARNING WILL BE
MAINTAINED HERE...BUT STORM TOTAL ACCUMS WILL BE LOWER SLIGHTLY TO
AROUND 10 INCHES.  THE DRY SLOT IS CURRENTLY MOVING NE INTO CENTRAL
IL AND SHOULD TRACK INTO THE FAR SE CWA...CLIPPING KALAMAZOO...
CALHOUN AND JACKSON COUNTIES AND POSSIBLY INGHAM COUNTY.  WITH
THE DRY SLOT COULD COME SLIGHTLY WARM TEMPS ALOFT AND THEREFORE THE
MENTION OF SLEET AND SLIGHTLY LOWER ACCUMS.

THE DRY SLOT ADJUSTMENT ALSO RESULTS IN SHIFTING THE HIGHEST SNOW
ACCUMULATION AXIS A BIT FURTHER NORTH.  I NOW HAVE THE 12 INCH PLUS
ACCUMS AXIS EXTENDING ABOUT TWO COUNTIES WIDE FROM ROUGHLY SAUGATUCK
TO ST. JOHNS.  ONE TO TWO INCH SNOWFALL RATES PER HOUR APPEAR LIKELY
IN THIS AXIS FOR SEVERAL HOURS TONIGHT INTO EARLY WED MORNING.
ACCUMS WERE ALSO BUMPED UP SLIGHTLY ACROSS THE NORTHERN CWA...TO 5
TO 10 INCHES ACROSS THE NORTHERN TIER OF COUNTIES AS THE DEFORMATION
ZONE IS LIKELY TO SIT OVER THIS AREA WED MORNING.

&&

.LONG TERM ...(335 PM EST TUE FEB 1 2011)
(WEDNESDAY NIGHT THROUGH TUESDAY)
THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD. AS THE UPPER LOW ASSOCIATED WITH THE BLIZZARD MOVES EAST
WEDNESDAY NIGHT...NW FLOW ALOFT WILL REDEVELOP AND A SERIES OF
STRONG SHORT WAVES WILL MOVE ACROSS THE GREAT LAKES.

SOME LIGHT LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT AS
THE MAIN STORM MOVES EAST AND WINDS BECOME WLY BEHIND IT. H8 TEMPS
AROUND -12C SHOULD CREATE ENOUGH INSTABILITY FOR SOME SHSN TO
DEVELOP. AFTER THAT A CLIPPER WILL MOVE SOUTHEAST ACROSS NRN LWR
FRIDAY NIGHT THROUGH LATE SATURDAY WITH ANOTHER QUICKLY FOLLOWING
FOR SUNDAY NIGHT AND MONDAY. LIGHT SNOW CAN BE EXPECTED THROUGH THE
PERIOD. LOOKS LIKE ANOTHER STRONG SHOT OF ARCTIC AIR BEHIND THE
SECOND CLIPPER FOR TUESDAY RESULTING IN HIGHS IN THE TEENS FOR MID
WEEK.

&&

.AVIATION...(1244 PM EST TUE FEB 01 2011)
REGIONAL NEPH ANALYSIS SHOWS IFR MOVING NORTH ACROSS ILLINOIS AS
SNOW DEVELOPS. CIGS/VSBYS WILL DECREASE RAPIDLY THIS EVENING AS SNOW
MOVES INTO THE CWA FROM SOUTH TO NORTH. LOOK FOR VLIFR OVERNIGHT AS
THE CORE OF THE STORM MOVES INTO LOWER MICHIGAN. SNOW AND BLOWING
SNOW WILL REDUCE VSBY TO A QUARTER MILE OR LESS OVERNIGHT.
CONDITIONS WILL IMPROVE AFTER 12Z WEDNESDAY.

MARINE...(335 PM EST TUE FEB 1 2011)
GALES ARE EXPECTED BY ABOUT 04Z TONIGHT AND PERSIST INTO WEDNESDAY
EVE.

&&

.HYDROLOGY...(335 PM EST TUE FEB 1 2011)
COLD AIR THAT REMAINS IN PLACE ACROSS THE AREA CONTINUES TO KEEP A
GOOD DEAL OF ICE ON AREA RIVERS. SO FAR...INDICATIONS ARE THAT THERE
ARE NO PROBLEMS AROUND THE CWFA. CERTAIN FAVORED AREAS WHERE ICE
JAMS USUALLY FORM LIKE ROGERS HEIGHTS IN MECOSTA COUNTY ARE BEING
MONITORED BY LOCAL OFFICIALS. WITH NO WARM UP IN SIGHT...ICE WILL
CONTINUE TO FORM AND ICE JAM POTENTIAL WILL BE MONITORED.

THE HEAVY SNOW EXPECTED ACROSS THE AREA AND COLDER TEMPERATURES
EXPECTED FOR THE NEXT COUPLE OF DAYS COULD INCREASE THE POTENTIAL
FOR FREEZE UP ICE JAMS ACROSS THE AREA. THIS WILL CONTINUE TO BE
MONITORED ALSO.

&&

.CLIMATE...(335 PM EST TUE FEB 1 2011)
HERE ARE SOME 24 HOUR ALL TIME SNOWFALL RECORDS (MIDNIGHT TO
MIDNIGHT) TO SEE HOW THIS POTENTIAL 16" SNOWSTORM STACKS UP
COSMOLOGICALLY/HISTORICALLY. SINCE THE SNOWFALL IS EXPECTED TO
SPAN ACROSS MIDNIGHT TUESDAY NIGHT...DAILY SNOWFALL RECORDS FOR THIS
STORM ARE LESS LIKELY.

GRR...16.1" ON 1/26/1978
LAN...15.4" ON 1/26/1967
MKG...22.0" ON 1/10/1982
AZO...18.0" ON 1/26/1978
BTL...21.1" ON 1/26/1967

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BLIZZARD WARNING FOR AREAS ALONG AND SOUTH OF A OTTAWA TO
     GRATIOT COUNTY LINE THROUGH 7 PM WED.
     BLIZZARD WARNING FOR MASON...OCEANA...MUSKEGON COUNTIES 8 PM
     TUE THROUGH 7 PM WED.
     WINTER STORM WARNING LAKE...OSCEOLA...CLARE...NEWAYGO...MECOSTA
     AND ISABELLA COUNTIES FROM 8 PM TUE THROUGH 7 PM WED.
LM...GALE WARNING IN EFFECT THROUGH 03Z THU FOR THE ENTIRE NEARSHORE.
     HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 18Z TUE THROUGH 03Z
     THU FOR THE ENTIRE NEARSHORE.

&&

SYNOPSIS:    JK
SHORT TERM:  JK
LONG TERM:   93
AVIATION:    93
MARINE:      JK
HYDROLOGY:   JK
CLIMATE:     NJJ
Hazardous weather outlook, Feb 1, 4:41 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
441 PM EST TUE FEB 1 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
441 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

BLIZZARD CONDITIONS ARE EXPECTED THIS EVENING ACROSS FAR SOUTHERN
MICHIGAN AND ALONG THE LAKESHORE COUNTIES. TRAVEL WILL BECOME
HAZARDOUS AND IN SOME AREAS IMPOSSIBLE LATE TONIGHT AS HEAVY SNOW
AND HIGH WINDS COMBINE TO PRODUCE WHITEOUT CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLIZZARD CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON AND
TRAVEL WILL REMAIN HAZARDOUS AND IN SOME AREAS IMPOSSIBLE AS HEAVY
SNOW AND HIGH WINDS COMBINE TO PRODUCE WHITEOUT CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT PLEASE SEND US
SNOWFALL REPORTS DURING THIS STORM.

LMZ844>849-021030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
441 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHEAST GALES ARE EXPECTED TONIGHT ALONG WITH HEAVY FREEZING
SPRAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHEAST GALES AND HEAVY FREEZING SPRAY WILL CONTINUE THROUGH
WEDNESDAY AFTERNOON.

OSTUNO 93 JK

In the hours before

Local storm report, Feb 1, 11:07 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     SNOW             6 NW JACKSON            42.31N 84.48W
02/01/2011  M1.2 INCH        JACKSON            MI   TRAINED SPOTTER

            THIS WAS A TOTAL SINCE MIDNIGHT. THE SNOW DEPTH WAS 6
            INCHES.

0700 AM     SNOW             3 WSW HART              43.68N 86.42W
02/01/2011  M1.5 INCH        OCEANA             MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 13 INCHES.

0700 AM     SNOW             MOUNT PLEASANT          43.60N 84.77W
02/01/2011  M2.4 INCH        ISABELLA           MI   TRAINED SPOTTER

            THIS WAS A TOTAL SINCE 1140 PM EST 01/31/11. THE SNOW
            DEPTH WAS 6 INCHES.

0700 AM     SNOW             HASTINGS                42.65N 85.29W
02/01/2011  M1.3 INCH        BARRY              MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 8 INCHES.

0700 AM     SNOW             ALMA                    43.38N 84.66W
02/01/2011  M1.5 INCH        GRATIOT            MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 8 INCHES.

0700 AM     SNOW             FREMONT                 43.47N 85.94W
02/01/2011  M2.0 INCH        NEWAYGO            MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 11 INCHES.

0700 AM     SNOW             SCOTTVILLE              43.95N 86.28W
02/01/2011  M1.8 INCH        MASON              MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 14 INCHES.

0700 AM     SNOW             GRAND LEDGE             42.75N 84.75W
02/01/2011  M1.0 INCH        EATON              MI   CO-OP OBSERVER

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 7 INCHES.

0700 AM     SNOW             2 ENE BROOKLYN          42.12N 84.21W
02/01/2011  M0.8 INCH        JACKSON            MI   CO-OP OBSERVER

            THIS WAS A TOTAL SINCE MIDNIGHT. THE SNOW DEPTH WAS 5
            INCHES.

0835 AM     SNOW             5 ENE HUDSONVILLE       42.90N 85.78W
02/01/2011  M1.8 INCH        KENT               MI   NWS EMPLOYEE

            THIS WAS A TOTAL SINCE MIDNIGHT. THE SNOW DEPTH WAS 10
            INCHES.

&&

WH
Local storm report, Feb 1, 11:19 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 W WAYLAND             42.67N 85.68W
02/01/2011  M1.4 INCH        ALLEGAN            MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 7 INCHES.

0700 AM     SNOW             4 WNW HOLLAND           42.80N 86.19W
02/01/2011  M1.0 INCH        OTTAWA             MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 12 INCHES.

0700 AM     SNOW             1 WSW DEWITT            42.83N 84.60W
02/01/2011  M1.0 INCH        CLINTON            MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 8.5 INCHES.

0800 AM     SNOW             5 E PLAINWELL           42.45N 85.54W
02/01/2011  M0.6 INCH        BARRY              MI   COCORAHS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 7 INCHES.

&&

WH
Local storm report, Feb 1, 11:31 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1131 AM EST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NW LANSING            42.78N 84.59W
02/01/2011  M0.7 INCH        CLINTON            MI   OFFICIAL NWS OBS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 8 INCHES.

0700 AM     SNOW             3 SSW CASCADE           42.88N 85.52W
02/01/2011  M1.2 INCH        KENT               MI   OFFICIAL NWS OBS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 8 INCHES.

0700 AM     SNOW             4 S MUSKEGON            43.17N 86.24W
02/01/2011  M1.1 INCH        MUSKEGON           MI   OFFICIAL NWS OBS

            THIS WAS A 24 HOUR TOTAL. THE SNOW DEPTH WAS 15 INCHES.

&&

WH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 6 blizzard. Local standard time, as filed.

Blizzard, Allegan

When
February 1, 5:00 PM EST to February 2, 12:00 PM EST
Where
Allegan forecast zone
Reported by
Official NWS Observations
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Eight to seventeen inches of snow were reported across the county. Winds gusts up to 45 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Winter Storm, Van Buren

When
February 1, 5:00 PM EST to February 2, 12:00 PM EST
Where
Van Buren forecast zone
Reported by
Official NWS Observations
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Kalamazoo

When
February 1, 5:00 PM EST to February 2, 12:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Official NWS Observations
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Calhoun

When
February 1, 5:00 PM EST to February 2, 12:00 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Blizzard, Ionia

When
February 1, 6:00 PM EST to February 2, 1:00 PM EST
Where
Ionia forecast zone
Reported by
Official NWS Observations
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Winds gusts up to 50 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Blizzard, Kent

When
February 1, 6:00 PM EST to February 2, 12:00 PM EST
Where
Kent forecast zone
Reported by
Official NWS Observations
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Sixteen inches of snow was officially measured at the Grand Rapids Forecast Office. Winds gusts up to 50 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Blizzard, Ottawa

When
February 1, 6:00 PM EST to February 2, 12:00 PM EST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Fourteen to twenty inches of snow were reported across the county. Winds gusts up to 50 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Blizzard, Barry

When
February 1, 6:00 PM EST to February 2, 12:00 PM EST
Where
Barry forecast zone
Reported by
Official NWS Observations
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Ten to sixteen inches of snow was reported across the county. Winds gusts up to 50 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Winter Storm, Jackson

When
February 1, 6:00 PM EST to February 2, 1:00 PM EST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Five to ten inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Ingham

When
February 1, 7:00 PM EST to February 2, 3:00 PM EST
Where
Ingham forecast zone
Reported by
Official NWS Observations
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to ten inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Eaton

When
February 1, 7:00 PM EST to February 2, 2:00 PM EST
Where
Eaton forecast zone
Reported by
Official NWS Observations
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Eight to thirteen inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Clinton

When
February 1, 7:00 PM EST to February 2, 2:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Eight to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Blizzard, Muskegon

When
February 1, 8:00 PM EST to February 2, 1:00 PM EST
Where
Muskegon forecast zone
Reported by
Official NWS Observations
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Blizzard conditions began during the evening hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Fourteen inches of snow was reported in Muskegon. Winds gusts up to 45 mph accompanied 1 to 2 inch hourly snowfall rates. Snow drifts of 3 to 5 feet occurred in open areas.

Winter Storm, Gratiot

When
February 1, 8:00 PM EST to February 2, 2:00 PM EST
Where
Gratiot forecast zone
Reported by
Official NWS Observations
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 2 feet occurred in open areas.

Winter Storm, Montcalm

When
February 1, 8:00 PM EST to February 2, 2:00 PM EST
Where
Montcalm forecast zone
Reported by
Official NWS Observations
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Ten to fifteen inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 2 to 4 feet occurred in open areas.

Winter Storm, Newaygo

When
February 1, 8:00 PM EST to February 2, 2:00 PM EST
Where
Newaygo forecast zone
Reported by
Official NWS Observations
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Eight to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 2 to 4 feet occurred in open areas.

Winter Storm, Oceana

When
February 1, 8:00 PM EST to February 2, 1:00 PM EST
Where
Oceana forecast zone
Reported by
Official NWS Observations
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Near blizzard winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 50 mph accompanied one inch per hour snowfall rates. Snow drifts of 2 to 4 feet occurred in open areas.

Winter Storm, Mecosta

When
February 1, 9:00 PM EST to February 2, 1:00 PM EST
Where
Mecosta forecast zone
Reported by
Official NWS Observations
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 45 mph accompanied one inch per hour snowfall rates. Snow drifts of 2 to 4 feet occurred in open areas.

Winter Storm, Isabella

When
February 1, 9:00 PM EST to February 2, 1:00 PM EST
Where
Isabella forecast zone
Reported by
Official NWS Observations
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 40 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 3 feet occurred in open areas.

Winter Storm, Clare

When
February 1, 9:00 PM EST to February 2, 1:00 PM EST
Where
Clare forecast zone
Reported by
Official NWS Observations
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to ten inches of snow fell across the county. Winds gusts up to 40 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 3 feet occurred in open areas.

Winter Storm, Osceola

When
February 1, 9:00 PM EST to February 2, 1:00 PM EST
Where
Osceola forecast zone
Reported by
Official NWS Observations
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to ten inches of snow fell across the county. Winds gusts up to 40 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 3 feet occurred in open areas.

Winter Storm, Lake

When
February 1, 9:00 PM EST to February 2, 12:00 PM EST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to ten inches of snow fell across the county. Winds gusts up to 40 mph accompanied one inch per hour snowfall rates. Snow drifts of 1 to 3 feet occurred in open areas.

Winter Storm, Mason

When
February 1, 9:00 PM EST to February 2, 12:00 PM EST
Where
Mason forecast zone
Reported by
Official NWS Observations
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Near blizzard winter storm conditions began during the late afternoon hours Tuesday, February 1st and continued into the early morning hours on Wednesday. Six to twelve inches of snow fell across the county. Winds gusts up to 50 mph accompanied one inch per hour snowfall rates. Snow drifts of 2 to 4 feet occurred in open areas.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280047, 280049, 280050, 280051, 280043, 280045, 280046, 280048, 280052, 280053, 280054, 280056, 280044, 280057, 280058, 280061, 280069, 280063, 280064, 280065, 280066, 280067, 280068.